A woman with thyrotoxicosis- and hyperemesis gravidarum-associated Wernicke's encephalopathy.Neuro Endocrinol Lett. 2012; 33(3):285-9.NE
Although hyperthyroidism arising from primary thyroid disease is rare in pregnancy, transient gestational hyperthyroidism is not uncommon. This condition can be associated with hyperemesis gravidarum (HG), and Wernicke's encephalopathy. We present the case of a woman with toxic nodular goiter complicating HG-associated Wernicke's encephalopathy. A 38-year-old Caucasian woman, who had received a diagnosis of hyperthyroidism and HG early in her pregnancy, had intrauterine fetal death at Week 16 of gestation. One day after undergoing therapeutic abortion, she was admitted to our clinic with persistent thyrotoxicosis, nausea, and vomiting. A toxic thyroid nodule was detected. She was given antithyroid medication, total parenteral nutrition. On Day 10 of hospitalization, she developed ataxia, aphasia, and somnolence. Cranial magnetic resonance imaging showed increased bilateral thalamic signalization. She was given a diagnosis of Wernicke's metabolic encephalopathy, for which she received thiamine and multivitamin preparations. She responded dramatically on the second day of thiamine therapy. Her consciousness improved rapidly and she began to speak. Her muscle tone was slightly weak and she had paresthesias in both legs. Absorption of thiamine may be particularly impaired in pregnant women with hyperemesis and hyperthyroid disease. Wernicke's encephalopathy should be considered in hyperthyroid women with HG who develop neurological abnormalities.